Alert archive / Louisiana / Severe Thunderstorm Warnings in 2023
Severe Thunderstorm Warning 86, NWS New Orleans, LA
NWS New Orleans, LA issued this severe thunderstorm warning at May 6, 2023, 7:59 AM CDT for Terrebonne Parish, Louisiana. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 6, 2023, 7:59 AM CDT (12:59 UTC)
- Expired
- May 6, 2023, 8:30 AM CDT
- In force
- 31 min
- Issued by
- NWS New Orleans, LA
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Terrebonne Parish, LA
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New Orleans, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 6, 6:58 AM CDT, 1 hour 1 minute earlier.
Area forecast discussion, May 6, 6:58 AM CDT, 1 hour 1 minute before
Area Forecast Discussion National Weather Service New Orleans LA 658 AM CDT Sat May 6 2023 ...New AVIATION... .SHORT TERM... (Today through Monday Night) Issued at 238 AM CDT Sat May 6 2023 A weak surface boundary extending from near Woodville east- southeast to near Hammond and then offshore into the Mississippi Sound and eastern Gulf waters will interact with a passing upper level vorticity max to produce another round of convective activity across the forecast area today into early tonight. As the shortwave moves into the area shortly after sunrise, convection will begin to develop over the northwest third of the forecast area in a region of favorable lapse rates and enhanced moisture convergence. Model sounding analysis in the northwest third of the CWA around 15z indicates a highly unstable environment will be in place due to mid-level lapse rates exceeding 7.0C/KM. These steep mid-level lapse rates will push MLCAPE values over 2500 J/KG, and this will be very supportive of hail and strong wind gusts from the deepest convective cells that form. Initially, the convection will likely begin as a multi-cellular system for areas north of I-10 north along the Atchafalaya Basin, but a developing cold pool will lead the convection to merge and take on a more linear orientation by mid-morning. Given the environment in place, have categorical PoP in place for areas generally bounded by the River Parishes, I-55 corridor, and the Atchafalaya Basin between 15z and 18z today. The one limiting factor will be a lack of decent wind shear across the region. Shear should peak at 35 to 40 knots this morning, and this could limit the severe potential of the wind event through the afternoon hours. This cold pool dominated linear convective feature, likely in the form of a bow echo, will then track along the east-southeast oriented boundary extending across the Northshore and into the offshore eastern waters. As a result, the line is expected to begin taking on a more southeasterly component between 18z and 21z as it follows the theta-e axis, and this will result in the line impacting all of metro New Orleans and portions of coastal Mississippi with strong wind gusts and potentially some hail. This is supported by lapse rates of 6.5 to 7 C/km and MLCAPE of 1500 to 2000 J/KG. Given the cold pool dominated nature expected from the convection today, any heavy rainfall impacts will be fairly short-lived. This should help limit the flood potential as the storms move through more urbanized areas. However, with precipitable water values of nearly 2 inches in place, rainfall rates of 2 to 3 inches per hour can be expected with the line of storms as it moves through. This could lead to 1 to 2 inch rainfall amounts and some resultant street flooding issues this afternoon in the New Orleans metro area. By the evening hours, the convective line should be pushing into the offshore waters and gradually diminishing through the overnight hours as the shortwave trough driving the feature departs and instability begins to wane. The convection and cloud cover should keep temperatures closer to average in the lower to middle 80s today, and in fact much of the day could actually end up in the 70s after the storms pass by. An upper level ridge and the resultant subsidence will strengthen across the region late tonight and remain in place through the day tomorrow and even into tomorrow night. This subsidence will induce drying and warming aloft, and this will lead to lower precipitable water values near 1.5 inches and a weak mid-level capping inversion. The strength of the ridge will be greatest along the coast and weaker across Southwest Mississippi tomorrow. PoP values reflect this with low end chance PoP in place across Southwest Mississippi and PoP below 10 percent for areas along and south of the I-10/12 corridor. The sinking airmass aloft and increased solar insolation due to less cloud development will lead to above normal temperatures tomorrow. Highs should peak in the upper 80s and potentially the lower 90s tomorrow afternoon. Overall, a very Summer like day is expected. Monday will be another very Summer like day with temperatures warming back into the upper 80s and precipitable water values recovering to around 1.6 to 1.7 inches as the ridge weakens slightly and another shortwave feature passes through the Lower Mississippi Valley. Lapse rates will improve as the mid- levels moisten and cool, and this will push MLCAPE back to around 1500 J/KG by Monday afternoon. Given that the shortwave will be passing largely north of the CWA on Monday, the better convective chances will be for areas north of the I-10/12 corridor and have have chance PoP in place for these areas. A lack of shear will greatly limit severe potential with any convection that forms, but strong wind gusts and small hail could occur with the deepest convection Monday afternoon due to the mid-level lapse rates in place. The convection will be largely diurnal in nature, and expect to see dry conditions in place across the CWA by the mid to late evening hours. && .LONG TERM... (Tuesday through Saturday) Issued at 238 AM CDT Sat May 6 2023 We continue to see a very summer-like pattern as the week progresses. Global models are in good agreement in the beginning of the long term period, but diverge by the end of the period. With the good agreement initially, NBM outputs are used in most of the forecasting, although temperature grids use a combination of deterministic NBM and NBM90. The models show a somewhat barotropic pattern in the upper levels and at the surface we fall between high pressure to the east and low pressure to the west. A combination of shortwaves moving through the upper levels and southerly winds between the two surface systems bringing moisture out of the Gulf give a good setup for afternoon convection. Rain and thunderstorms in the afternoon are on tap each day with afternoon PoPs running around 30%. No severe weather is expected, although gusty winds (say 30mph) are possible and lightning will accompany the thunderstorms. Temperatures will be in the upper 80s to low 90s for highs and lows 70s overnight. With the southerly flow out of the Gulf, RH values should remain above the mid 50%s to low 60%s even at the driest afternoon conditions. By the end of the period, Friday into the weekend, models show upper ridging amplifying over the midwest, but treat a strong low pressure system moving out of the Rockies and into the Great Plains completely differently. Suspect summertime feel will continue but will wait for models to reach some agreement before committing to details. [Schlotz] && .AVIATION... (12Z TAFS) Issued at 648 AM CDT Sat May 6 2023 Two primary concerns over the next 12 hours of the TAF package. Initially, IFR and lower ceilings and fog will continue to impact the terminals through 13z this morning. After 13z, a line of thunderstorms currently approaching the Atcahfalaya River will begin to impact BTR with gusty winds, IFR visibilities, and frequent lightning strikies. These impacts should last through 15-16z before improving. The line will then continue east and impact the remainder of the terminals between 15z and 21z. TEMPO groups are in place at these terminals with IFR visibilities and gusty winds mentioned. After 21z, gradually improving conditions are anticipated as the line moves toward coastal Louisiana and eventually offshore. Going further into the forecast window, another round of IFR stratus will overspread inland terminals at BTR and MCB after 08z. At MCB, dense fog will also once again be possible closer to 12z due to the combination of light boundary layer winds, saturated soils, and high relative humidity. PG && .AVIATION... (06Z TAFS) Issued at 238 AM CDT Sat May 6 2023 An elevated temperature inversion and stronger boundary layer winds of 15 to 20 knots have allowed an extensive IFR stratus deck ranging from 500 to 1000 feet to develop at nearly all of the terminals this morning. This low stratus deck will linger through 14-15z before lifting to an MVFR deck for the remainder of the day. Convection will be the primary concern from 15z through 00z with periods of gusty winds, IFR visibilities, and lightning impacting all of the terminals for an hour or two during the day. TEMPO groups are in place to attempt to time out when the convective threat is highest at all of the terminals. PG && .MARINE... Issued at 238 AM CDT Sat May 6 2023 Little change in thinking from the previous forecast discussion as a broad ridge of high pressure extending across the eastern Gulf of Mexico keeps a sustained and persistent south-southeasterly flow of around 10 knots in place through the end of the week. Seas will remain fairly benign at between 1 and 3 feet through the entire period. The only concern will be the potential for strong gusty winds later today as a line of strong to possibly severe storms. pushes offshore in the late afternoon and early evening hours. Otherwise, no significant impacts to the marine community are expected through the end of the week. && .PRELIMINARY POINT TEMPS/POPS... MCB 81 67 88 69 / 100 10 30 10 BTR 84 70 89 72 / 100 10 10 10 ASD 82 69 85 72 / 100 50 10 10 MSY 83 72 85 74 / 100 70 10 10 GPT 78 70 81 73 / 90 30 10 10 PQL 80 68 82 71 / 80 30 10 10 && .LIX WATCHES/WARNINGS/ADVISORIES... LA...None. GM...None. MS...None. GM...None. && SHORT TERM...PG LONG TERM....DS AVIATION...PG MARINE...PG
In the hours before
Special weather statement, May 6, 6:47 AM CDT, 1 hour 12 minutes before
Special Weather Statement
National Weather Service New Orleans LA
647 AM CDT Sat May 6 2023
LAZ034>036-047-048-MSZ068-061230-
East Feliciana LA-Pointe Coupee LA-West Baton Rouge LA-
East Baton Rouge LA-West Feliciana LA-Wilkinson MS-
647 AM CDT Sat May 6 2023
...A strong thunderstorm will impact portions of West Feliciana,
northern West Baton Rouge, Pointe Coupee, central East Feliciana,
northwestern East Baton Rouge Parishes in southeastern Louisiana and
southeastern Wilkinson Counties through 730 AM CDT...
At 646 AM CDT, Doppler radar was tracking a strong thunderstorm near
Krotz Springs, moving east at 65 mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Zachary, New Roads, Jackson, St. Francisville, Livonia, Woodville,
Slaughter, Fordoche, Morganza, Wilson, Norwood, Wakefield, Spillman,
Batchelor and Lottie.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3122 9127 3072 9095 3052 9173 3056 9176
3061 9176 3062 9174 3066 9175 3067 9173
3071 9173 3074 9176 3078 9176 3079 9178
TIME...MOT...LOC 1146Z 248DEG 57KT 3060 9182
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
SchlotzSpecial weather statement, May 6, 7:05 AM CDT, 54 minutes before
Special Weather Statement
National Weather Service New Orleans LA
705 AM CDT Sat May 6 2023
LAZ046>048-061230-
Iberville LA-West Baton Rouge LA-East Baton Rouge LA-
705 AM CDT Sat May 6 2023
...A strong thunderstorm will impact portions of West Baton Rouge,
central Iberville and southwestern East Baton Rouge Parishes through
730 AM CDT...
At 704 AM CDT, Doppler radar was tracking a strong thunderstorm near
Butte La Rose, or 8 miles northeast of Catahoula, moving east at 55
mph.
HAZARD...Wind gusts of 50 to 55 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Baton Rouge, Plaquemine, Port Allen, Addis, Brusly, Rosedale, Grosse
Tete and Ramah.
This includes Interstate 10 in Louisiana between mile markers 128 and
155.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3038 9163 3042 9163 3059 9120 3022 9115
3020 9149 3023 9148 3024 9157 3032 9163
3035 9163 3037 9164
TIME...MOT...LOC 1204Z 253DEG 46KT 3031 9162
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...55 MPH
SchlotzSpecial weather statement, May 6, 7:36 AM CDT, 23 minutes before
Special Weather Statement
National Weather Service New Orleans LA
736 AM CDT Sat May 6 2023
LAZ035>037-046>048-071-081-083-MSZ068-069-061300-
Central Tangipahoa LA-Iberville LA-Northern Livingston LA-
St. Helena LA-Northern Tangipahoa LA-East Feliciana LA-
West Baton Rouge LA-East Baton Rouge LA-West Feliciana LA-
Wilkinson MS-Amite MS-
736 AM CDT Sat May 6 2023
...Strong thunderstorms will impact portions of eastern West
Feliciana, southeastern West Baton Rouge, St. Helena, northwestern
Livingston, East Feliciana, northeastern Iberville, west central
Tangipahoa and East Baton Rouge Parishes, Wilkinson and western Amite
Counties through 800 AM CDT...
At 736 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Fort Adams to 6 miles southwest of Jackson
to near Plaquemine. Movement was east at 45 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Baton Rouge, Zachary, Baker, Denham Springs, Plaquemine, Port Allen,
Jackson, Clinton, Liberty, Greensburg, Oak Hills Place, St. Gabriel,
Walker, Amite City, Brusly, Livingston, Centreville, Independence,
Woodville and Slaughter.
This includes the following Interstates...
Interstate 10 in Louisiana between mile markers 151 and 166.
Interstate 12 between mile markers 1 and 20.
Interstate 55 in Louisiana between mile markers 39 and 48.
Interstate 110 in Louisiana between mile markers 1 and 8.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3067 9048 3061 9049 3027 9123 3075 9131
3116 9155 3134 9106 3133 9106 3133 9103
3135 9102 3133 9099 3135 9098 3135 9092
TIME...MOT...LOC 1236Z 275DEG 41KT 3110 9146 3075 9125 3026 9118
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
SchlotzThe office that day
Everything else NWS New Orleans, LA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 6, 6:47 AM CDT | Special Weather Statement | LIX | East Feliciana, Pointe Coupee, West Feliciana | 43 min |
| May 6, 7:05 AM CDT | Special Weather Statement | LIX | Iberville, West Baton Rouge | 25 min |
| May 6, 7:31 AM CDT | Severe Thunderstorm Warning | LIX | Ascension, Assumption, East Baton Rouge, Iberville, Lafourche, Livingston and 3 more | 44 min |
| May 6, 7:36 AM CDT | Special Weather Statement | LIX | East Baton Rouge, East Feliciana, Saint Helena | 24 min |
| May 6, 7:54 AM CDT | Severe Thunderstorm Warning | LIX | Assumption, Lafourche, Saint Charles, Saint James, Saint John the Baptist, Terrebonne | 36 min |
| May 6, 8:11 AM CDT | Severe Thunderstorm Warning | LIX | Ascension, Lafourche, Livingston, Saint Charles, Saint James, Saint John the Baptist and 1 more | 49 min |
| May 6, 8:13 AM CDT | Special Marine Warning | LIX | 62 min | |
| May 6, 8:19 AM CDT | Special Weather Statement | LIX | Saint Helena, Tangipahoa | 26 min |
| May 6, 8:37 AM CDT | Severe Thunderstorm Warning | LIX | Terrebonne | 38 min |
| May 6, 8:41 AM CDT | Special Weather Statement | LIX | Lafourche, Saint Charles | 34 min |
| May 6, 8:43 AM CDT | Special Weather Statement | LIX | Saint Helena, Tangipahoa | 32 min |
| May 6, 8:47 AM CDT | Severe Thunderstorm Warning | LIX | Jefferson, Orleans, Plaquemines, Saint Bernard, Saint Charles | 43 min |
| May 6, 8:50 AM CDT | Severe Thunderstorm Warning | LIX | Saint Tammany, Tangipahoa | 40 min |
| May 6, 9:10 AM CDT | Special Marine Warning | LIX | 65 min | |
| May 6, 9:14 AM CDT | Severe Thunderstorm Warning | LIX | Terrebonne | 46 min |
| May 6, 9:20 AM CDT | Severe Thunderstorm Warning | LIX | Orleans, Plaquemines, Saint Bernard | 40 min |
| May 6, 9:22 AM CDT | Severe Thunderstorm Warning | LIX | Jefferson, Lafourche, Plaquemines | 53 min |
| May 6, 9:27 AM CDT | Severe Thunderstorm Warning | LIX | Orleans, Saint Tammany, Washington | 48 min |
| May 6, 9:30 AM CDT | Areal Flood Advisory | LIX | Jefferson, Orleans | 2 hr |
| May 6, 9:55 AM CDT | Special Weather Statement | LIX | Lafourche | 50 min |
| May 6, 10:00 AM CDT | Severe Thunderstorm Warning | LIX | Plaquemines, Saint Bernard | 30 min |
| May 6, 10:01 AM CDT | Special Marine Warning | LIX | 59 min | |
| May 6, 10:03 AM CDT | Special Marine Warning | LIX | 57 min | |
| May 6, 10:08 AM CDT | Special Marine Warning | LIX | 67 min | |
| May 6, 10:17 AM CDT | Special Weather Statement | LIX | Plaquemines | 43 min |
| May 6, 10:45 AM CDT | Special Weather Statement | LIX | East Feliciana, Pointe Coupee, Saint Helena, West Baton Rouge, West Feliciana | 45 min |
| May 6, 10:58 AM CDT | Special Marine Warning | LIX | 92 min | |
| May 6, 11:01 AM CDT | Special Marine Warning | LIX | 59 min | |
| May 6, 11:10 AM CDT | Special Marine Warning | LIX | 65 min | |
| May 6, 11:23 AM CDT | Special Weather Statement | LIX | East Baton Rouge, Iberville, Tangipahoa, West Baton Rouge | 52 min |
| May 6, 12:08 PM CDT | Special Weather Statement | LIX | Ascension, Assumption, Saint Charles, Saint James, Saint John the Baptist | 52 min |
| May 6, 12:12 PM CDT | Special Marine Warning | LIX | 63 min | |
| May 6, 12:27 PM CDT | Special Weather Statement | LIX | Pointe Coupee | 48 min |
| May 6, 12:29 PM CDT | Special Weather Statement | LIX | Saint Charles | 31 min |
| May 6, 12:32 PM CDT | Areal Flood Advisory | LIX | Ascension, Assumption, Lafourche, Livingston, Saint Charles, Saint James and 1 more | 84 min |
| May 6, 12:53 PM CDT | Special Weather Statement | LIX | Lafourche | 37 min |
| May 6, 12:59 PM CDT | Special Weather Statement | LIX | Saint Charles | 46 min |
| May 6, 1:13 PM CDT | Special Weather Statement | LIX | Pointe Coupee, West Feliciana | 32 min |
| May 6, 1:26 PM CDT | Areal Flood Advisory | LIX | East Feliciana, Pointe Coupee, West Baton Rouge, West Feliciana | 3 hr |
| May 6, 1:26 PM CDT | Special Weather Statement | LIX | Lafourche | 34 min |
| May 6, 1:29 PM CDT | Special Marine Warning | LIX | 61 min | |
| May 6, 1:40 PM CDT | Special Weather Statement | LIX | Jefferson, Lafourche, Terrebonne | 35 min |
| May 6, 1:48 PM CDT | Special Weather Statement | LIX | Jefferson | 42 min |
| May 6, 1:51 PM CDT | Special Marine Warning | LIX | 54 min | |
| May 6, 1:59 PM CDT | Areal Flood Advisory | LIX | East Baton Rouge, West Baton Rouge | 4 hr |
| May 6, 2:01 PM CDT | Special Weather Statement | LIX | Terrebonne | 29 min |
| May 6, 2:07 PM CDT | Special Marine Warning | LIX | 68 min | |
| May 6, 2:38 PM CDT | Special Marine Warning | LIX | 67 min | |
| May 6, 2:42 PM CDT | Special Marine Warning | LIX | 63 min | |
| May 6, 3:04 PM CDT | Special Weather Statement | LIX | East Baton Rouge | 26 min |
| May 6, 3:24 PM CDT | Areal Flood Advisory | LIX | Ascension, Assumption, Iberville, Saint James | 3 hr |
| May 6, 4:37 PM CDT | Special Weather Statement | LIX | East Baton Rouge | 23 min |
| May 6, 10:13 AM CDT | Severe Thunderstorm Warning | LIX | Hancock, Harrison, Jackson | 47 min |
| May 6, 10:55 AM CDT | Special Weather Statement | LIX | Jackson | 50 min |
Nearby
Severe Thunderstorm Warnings in Louisiana, 2023Every severe thunderstorm warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.